Hail, Jackson
- When
- August 26, 11:50 PM CST to 11:53 PM CST
- Where
- Jackson County, 0.85 mi NE of Alpha
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.640, -94.870
Along an earlier outflow-reinforced warm front, thunderstorms developed during the later evening with an increase in the low-level jet, and congealed into a small convective cluster in an environment with up to 2000 J/kg elevated CAPE.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Along an earlier outflow-reinforced warm front, thunderstorms developed during the later evening with an increase in the low-level jet, and congealed into a small convective cluster in an environment with up to 2000 J/kg elevated CAPE.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 26, 9:31 PM CST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1031 PM CDT Thu Aug 26 2021 .SHORT TERM...(This Evening through Friday) Issued at 329 PM CDT Thu Aug 26 2021 A messy mesoscale setup early this afternoon with multiple area of weak showers and storms indicating capping lingers across much of the region. This morning's MCS draped a W-E oriented outflow boundary across the region, which has sagged south and is now obscured near the SD/NE border and curved up northeast toward the Iowa Great Lakes area. Despite occasional disruptions to insolation, the atmosphere is recovering nicely with temperatures rising into the mid 70s to mid 80s. Near and south of the sfc warm front across northern NE/IA, dew points have risen to the mid 60s to mid 70s and should continue to see higher dew points push further north as the afternoon progresses. Big question heading into this evening is when forcing aloft will support any isolated convective initiation or if we'll have to wait for convection developing further west to move in late this evening. Model guidance has really had a poor handle on what's occurred so far today. Can't rule out isolated severe weather early this evening especially in 1) far northern NE or south central SD or 2) northwest IA, but 18z CAMs generally hold off initiation of more widespread storms until after dark later this evening when heights aloft start to fall and the LLJ/WAA cranks up across eastern NE and noses into the forecast area. 2000-4000 J/kg MLCAPE, 35-50 kt 0-6km shear, and decent mid level lapse rates support scattered strong to severe thunderstorms through the overnight period. With deep layer shear mostly parallel to the warm front, storms will have a difficult time remaining discrete across western and central SD and should merge into a MCS that will track through the region late tonight. Again, have lower confidence in timing, but given the heightened parameters in a favorable environment, all threats will be possible. Near and south of I-90, storms should have a better chance of being sfc based with easterly 25-35 kt 0-3km shear and southeast sfc winds leaving heightened potential for isolated tornadoes. Additionally, HREF guidance supports another widespread 1-2 inches, perhaps isolated 3- 4 inches in a few spots occurring on already wet ground near/south of I-90 and east of I-29. Given the propensity for storms to train in this setup and coupled with a juicy environment of 1.5-2.0 inch Pwats, see potential for flash flooding or at least locally ponding water for parts of southwest MN and northwest IA. After the MCS moves out early Friday morning, we should see an initial lull in activity as the warm front falls south into NE/IA. However the unstable warm sector should recover and build further north through the region during the day, leading to another warm muggy day with highs in the 80s and dew points recovering into the 60s to lower 70s. Despite enhanced 500mb jet and moderate instability, latest model soundings maintain capping in the forecast area and slide a strong shortwave to the north across ND and northern SD/MN likely keeping severe weather chances north of the region (unless the wave tracks further south) earlier in the day. The better chance of severe weather would be Friday evening if capping is able to erode with potential for severe weather highest southeast of a Spencer to Sioux City line and large hail, damaging winds, and a tornado or two possible - if storms don't develop further southeast. .LONG TERM...(Friday Night through Thursday) Issued at 329 PM CDT Thu Aug 26 2021 On Saturday, the upper trough meandering along/north of the International Border finally digs into the Northern Plains. Should see a dry start to the day with breezy south winds ahead of the front. Height falls aloft combined with upper jet right entrance ascent, moderate to strong instability in the warm sector ahead of an approaching sfc cold front, and increasing mid level winds are very supportive of severe weather, as highlighted by the SPC Day 3 threat area. There are still some timing/location details to be sorted out in the coming days, but deep layer shear mostly parallel to the front supports a transition to linear mode and thus more widespread rainfall. Given the strong forcing for ascent, Saturday afternoon and evening bear watching as we approach that period. Behind Saturday's departing system, Sunday is poised to be cooler and dry/quiet. Early next week, zonal flow aloft transitions to ridging building over the Rockies, which favors some periods of rain chances, but progression of the upper ridging and resultant warming is very uncertain as the Gulf is poised to become more active again. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1029 PM CDT Thu Aug 26 2021 Showers and thunderstorms will continue to expand over southeast SD in coverage and should extend into southwest MN and northwest IA. Teh activity will wekaen later tonight but isolated severe weather and some heavy rain are the main threats. A more widespread MVFR ceiling has developed north of I-90 and should remain there through Friday morning. It may expand a little farther south as well. Conditions should improve through Friday afternoon. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...BP LONG TERM...BP AVIATION...08
Hazardous Weather Outlook National Weather Service Sioux Falls SD 818 PM CDT Thu Aug 26 2021 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-280130- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 818 PM CDT Thu Aug 26 2021 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Showers and thunderstorms will expand in coverage over central eastern South Dakota between about 9 pm and 11 pm and continue east into northwest Iowa and southwest Minnesota from about 11 pm through early Friday morning. These storms will be capable of producing lime sized hail and wind gusts to 70 mph. An isolated tornado cannot be ruled out. Heavy rainfall will also be possible with some localized areas expected to receive 2 to 4 inches. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional chances for severe storms will be present on Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this afternoon and evening.
The Sioux Falls radar (KFSD), 150 km away, was scanning. The volume nearest the first event began at 05:53 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983412.